I just started on Nort 10mg at night on Dec 23. I am VERY sensitive to meds, and have always needed to start at very low doses in the past. The first night I took this, I felt pretty good- the muscles in my neck relaxed, and I slept well. However, when up and walking around, the imbalance is WORSE.
What led me to a preventative is that I was getting cluster or migraine attacks daily, around mid-day. My left nose would clog up, eye tearing, tinnitus increases to a very high pitch whine in my head, and head pressure/neck pain would start. SOME of these times, if it was bad, I would get some vertigo- spins for a few sec or swaying on a boat feeling. This started as an occasional thing, then started up daily about 3wks ago- which is why neuro wants me on Nort.
I am feeling WORSE on the nort. My head is ringing 24/7, and when I walk around out in an open space, I am completely imbalanced. I am forcing myself to go out so that I don’t lose more vestibular function, but I require someone with me to hold onto, or a shopping cart to hold onto. I also have complete brain fog. Keep in mind, I was NOT like this before the Nort, ONLY when having an attack and even then, only with a few attacks, not all. Also, now when I take the Nort in the evening, my heart pounds for a few hours.
I am off work for the holidays for two weeks. Week one is pretty much over, as I go back on 1/5. I know there is no way I could go back feeling this way. So what the heck is this? Is this normal to feel WORSE on the Nort, even at such a low dose? I asked a pharmacist yesterday, and she basically said she didn’t thing Nort could make me feel this way. I feel like I am on rat poison or something. Is this normal to feel worse and more dizziness when starting this? On one positive note, my head/sinus pressure attacks seems to have gone away yesterday and today, but I rather have that then be too dizzy to walk alone!!
Thanks for any input!
Didn’t affect me this way, even going up to much higher dose.
I’d suggest checking with a doc that there isn’t something else that hit. Though the timing is very suspicious.
Thanks for the reply. I did try to contact my dr… took awhile since it appears she is on extended vacation. Her office communicated with her and she wants me to stop the Nort for “a few days” then try it again at 10mg every other night. They said she has had luck with this “temporary stoppage” some of the time with those having adverse side effects (and yes, they are side effects of the Nort that can happen to some- lucky me.) Not sure how this will help, but she is the neuro, so I will try it.
Interestingly, I found some online info about how Nort is metabolized: an enzyme in the liver, CYP2D6, is responsible, and is also what metabolizes ~25% of pharma drugs. About 10% of the population has some issue with the production or quality of this enzyme, and may experience adverse side effects. Maybe that is why I am hypersensitive to meds? Who knows!
I’m really glad to hear that your doctor pulled you out of this condition. What dose of nortriptyline did Dr. Carey put you on? Did you stay on a maintenance dose of nort. for good or were you able to wean off of it?
My neurologist isn’t as knowledgeable about MAV so I was thinking I could perhaps make a suggestion based on Dr. Carey’s regimen in w/ nort. - I’m not located close to Johns Hopkins. Any advice would be much appreciated!
75 mG, and I’ve remained on it despite apparent side effects.
I was on 60 mG to manage GI issues, and Dr. Carey raised it the additional 20%.
Meanwhile, I’ve been on other neurological drugs as well, fr another condition. The nortriptaline may complement their function.
Thanks so much for your response, David! I really appreciate it. Hopefully I can be at a lower dose of the med as a female, but yeah, I see what you mean already about drugs all having side effects you have to manage. Nort’s side effects seem a little more tolerable than other meds. Did you try topamax ever?
I am going to try to make an appt. with Dr. Carey for when I have vacation from work in the spring to see if he can figure out what level would help me best (my current neurologist really resists the idea of me pushing it higher). Thanks again and happy holidays!